CINCINNATI -- Hamilton County is in the middle of a drug overdose spike, and public health officials say they aren't sure why.
By 1 a.m. Saturday, emergency rooms had reported 36 drug-related visits during the previous 24 hours. And emergency rooms and 911 dispatchers both reported double the number of overdoses from Thursday to Saturday compared to the prior week.
A change in the mixture of illegal street drugs -- including opiates, fentanyl, carfentanil and other synthetic opioids -- is likely a factor, Hamilton County Public Health spokesman Mike Samet said.
"The 36 that we saw since 1:00 this morning was about twice the normal amount, which certainly causes us concern,” Samet said.
Sgt. Brad White said he has been called to about 20 overdoses in the past two days.
"Something has hits the streets … that's just highly toxic … it seems like everyone who's using it is going under,” White said.
White said his focus is on tracking down the dealers.
“You know people are fallible, they make mistakes, but people that are selling that stuff -- they're the people we really need,” Whtie said.
A warning from Hamilton County Public Health says emergency personnel, hospitals and families of addicts should:
- use necessary personal protective equipment
- carry naloxone, known by brand name Narcan, and be prepared to use multiple doses when necessary
Users should avoid using street drugs alone, the warning said.